Nausea, vomiting, diarrhea
Anywhere from 30% to 60% of people have short-term nausea, vomiting, or diarrhea in the early stages of HIV, Dr. Malvestutto says. These symptoms can also appear as a result of antiretroviral therapy and later in the infection, usually as the result of an opportunistic infection.
“Diarrhea that is unremitting and not responding at all to usual therapy might be an indication,” Dr. Horberg says. Or symptoms may be caused by an organism not usually seen in people with healthy immune systems, he adds.
Once called “AIDS wasting,” weight loss is a sign of more advanced illness and could be due in part to severe diarrhea.
“If you’re already losing weight, that means the immune system is usually fairly depleted,” Dr. Malvestutto says. “This is the patient who has lost a lot of weight even if they continue to eat as much as possible. This is late presentation. We still see a lot of these.” It has become less common, however, thanks to antiretroviral therapy.
A person is considered to have wasting syndrome if they lose 10% or more of their body weight and have had diarrhea or weakness and fever for more than 30 days, according to the U.S. Department of Health and Human Services.
A dry cough was the first sign Ron had that something was wrong. He at first dismissed it as bad allergies. But it went on for a year and a half—and kept getting worse. Benadryl, antibiotics, and inhalers didn’t fix the problem. Neither did allergists.
This symptom—an “insidious cough that could be going on for weeks that doesn’t seem to resolve,” Dr. Malvestutto says—is typical in very ill HIV patients.